Thunderstorm Wind, Tyrrell
- When
- June 23, 6:41 PM EST
- Where
- Tyrrell County, 10 mi E of Columbia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 35.917, -76.067
3 thunderstorm wind, 3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 23, 2:35 PM EST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 335 PM EDT WED JUN 23 2004 .SHORT TERM...SCT TSRA DVLPG ACRS ALBEMARLE CNTYS WHERE MSAS IS SHOWING HIGHEST INSTABILITY AND MSTR CONVERGENCE. NO ACTIVITY ALG SEABREEZE FNT AS YET. SVR TSTM WATCH ISSUED JUST TO THE N AND NW OF THE CWFA FOR TSTMS DVLPG ALG SFC TROF LOCATED ALG EXTREME NRN NC. SHTWV TROF WILL BRUSH BY TO THE N LTR TNGT AND ALG WITH OUTFLOW FM TSTMS TO THE N MAY PUSH BNDRY AND ASOCD SFC LOW A LTL FURTHER SWD CLOSER TO CWFA SIMILAR TO ETA MODEL SCENARIO. WILL HAVE HIER LIKELY POPS FOR NRN HALF CWFA FOR TNGT WHICH IS ALSO AREA WHERE BEST CHC FOR SVR TSRA WILL BE. WILL HAVE GOOD CHC POPS FOR THE CSTL CNTYS FOR LTR TNGT. SFC LOW MOVES OFFSHORE AND WKNS ON THU MORN BUT BNDRY HANGS ARND WITH ENUF MSTR AND INSTABILITY FOR PSBL SCT CONVECTION ON AND SLIGHTLY COOLER TEMPS IN THE LWR 80S CST AND UPR 80S INLAND. ANY CONVECTION SHOULD DMNSH WITH LOSS OF DAYTIME HTG AND WKNG BNDRY THUS NIL POPS THU NIGHT. WILL HAVE LOW POPS FOR FRI WITH ISOLD TSRA PSBL WITH SEABREEZE MAIN FOCUSING MECH AND STG SFC HTG WITH MAX TEMPS REBOUNDING INTO THE LWR 90S INLAND. ETA INDICATES NXT SHTWV TROF APCHG AREA FRI NIGHT AND MOVG ACRS ON SAT THUS WILL RAISE POPS TO CHC FOR THIS TIME FRAME. GFS ALSO FASTER WITH BRINGING FNTL BNDRY THRU ON SAT WHICH COULD PROVIDE THE FOCUS FOR SCT TSTMS. IF GFS IS RIGHT MAY NOT BE MUCH PRECIP LEFT ON SAT NIGHT AS FNT PROGGED TO MOVE OFFSHORE...BUT GIVEN UNCERTAINTY OF FNTL POSN AND TIMING...AFT ALL IS LATE JUNE...WILL LEAVE LOW CHC POPS IN FOR SAT EVE. && .LONG TERM...FNTL BNDRY SHUD RMN TO THE S ON SUN AND SUN NIGHT WITH ONLY SEABREEZE PROVIDING FOCUS FOR ISOLD DIURNAL CONVECTION. FNT MOVES BACK ACRS THE AREA ON MONDAY AS NXT SFC LOW DVLPS TO THE W WITH A RETURN TO SCT CONVECTION. WILL KEEP RMNDR OF EXTDD...TUE AND WED...DRY FOR NOW AS LONG RANGE MODELS INDICATE A DRYING TREND ACRS MOST OF NC. && .MARINE...SW WINDS IN THE 15 TO 20 KT RANGE PREVAIL ACROSS THE MARINE AREA. SW-W FLOW WL CONT TONIGHT WITH BNDRY AND LOW PRES WAVE N AND W OF OUR WTRS. WILL CONTINUE EXERCISE CAUTION HEADLINE FOR COASTAL WATERS S OF HATTERAS TONIGHT. LOW PRES WV PROGD TO MV OFF VA COAST EARLY THU WITH MOSTLY W FLOW ACROSS THE MARINE AREA. PRESS GRADIENT WEAKEN AND WINDS DECREASE FOR FRI. WILL GO WITH MAINLY A GFS SOLUTION FRI INTO SAT WITH INCRSG SW FLOW RETURNS LATE FRI INTO SAT WITH THE NEXT FRONT AND LOW PRES WVS TO OUR W. && .AVIATION...MOSTLY VFR CONDITIONS THIS EVENING...THEN MVFR AND ISOLD IFR CONDITIONS AS SHWRS AND TSTMS INCREASE LATE TONIGHT AND CONTINUE THRU THU MORNING. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. && JC/RP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 425 AM EDT WED JUN 23 2004 NCZ029-044>047-079>081-090>095-098-103-104-240824- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 425 AM EDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST NORTH CAROLINA BY MID AFTERNOON WELL AHEAD OF A COLD FRONT THAT WILL DROP INTO THE REGION LATE TONIGHT. THEN SPREAD SOUTH INTO THE REMAINDER OF EASTERN NORTH CAROLINA DURING THE EVENING AND OVERNIGHT HOURS. FORECAST WINDS IN THE LOWER TO MIDDLE LEVELS OF THE ATMOSPHERE ARE FAVORABLE FOR THE DEVELOPMENT OF LONG LIVED ROTATING THUNDERSTORMS BY LATE THIS AFTERNOON INTO THE EVENING. THIS MAY RESULT IN ISOLATED SEVERE STORMS WITH DAMAGING WIND THE PRIMARY THREAT. HAIL IS ALSO POSSIBLE BY EARLY EVENING...MAINLY ACROSS THE FAR NORTHERN PORTIONS OF THE COASTAL PLAIN. THE STORMS MAY REDEVELOP OVER THE SAME AREAS DURING THE EVENING BEFORE SLIDING SOUTH. THIS REDEVELOPMENT OVER THE SAME AREAS COULD LEAD TO LOCALLY HEAVY RAINS AS WELL OVER THE NORTHERN COASTAL PLAIN AND IN AREAS ADJACENT TO THE ALBEMARLE SOUND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MLF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 559 PM EDT WED JUN 23 2004 NCZ029-044-232300- MARTIN-PITT- 559 PM EDT WED JUN 23 2004 ...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL 700 PM EDT... AT 559 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 24 MILES NORTH OF WILLIAMSTON TO 28 MILES NORTHWEST OF GREENVILLE...OR FROM 7 MILES SOUTH OF AHOSKIE TO 6 MILES NORTHEAST OF WILSON...MOVING SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT 625 PM EDT...GREENVILLE AT 635 PM EDT.. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 710 PM EDT WED JUN 23 2004 NCZ045>047-240000- TYRRELL-MAINLAND DARE-WASHINGTON- 710 PM EDT WED JUN 23 2004 ...STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...MAINLAND DARE AND TYRRELL COUNTIES UNTIL 800 PM EDT... AT 710 PM EDT...THERE WERE STRONG THUNDERSTORMS 10 MILES WEST OF COLUMBIA...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CRESWELL AT 715 PM EDT...WOODLEY AT 720 PM EDT...COLUMBIA AT 730 PM EDT...NEWFOUNDLAND AT 740 PM EDT...FRYING PAN LANDING AT 745 PM EDT...EAST LAKE AT 805 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BUFFALO CITY...FORT LANDING...MANNS HARBOR AND SCUPPERNONG. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 18
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 726 PM EDT WED JUN 23 2004 NCZ079-091-240030- LENOIR-GREENE- 726 PM EDT WED JUN 23 2004 ...STRONG THUNDERSTORMS WILL AFFECT GREENE AND LENOIR COUNTIES UNTIL 830 PM EDT... AT 726 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER LA GRANGE... MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DAWSON...AND...HOOKERTON AT 750 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE JASON...KINSTON...MAURY AND SNOW HILL. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 18
The Norfolk radar (KAKQ), 145 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
3 thunderstorm wind, 3 tornado. Local standard time, as filed.
Power lines down in Kinston city limits.
Trees and power lines down.
Tornado spotted on Wintergreen Rd. just northeast of Dover.
Brief tornado touchdown with power lines down on Broad Street.
Tornado spotted by Channel 12 News near Bayboro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405023, 5405024, 5405025, 5405103, 5405104, 5405105.